Texas, 2023Drought in Texas, August 1 to 31, 2023
August 1 to 31, 2023 · NWS EPZ · 3 events in 3 counties and zones
El Paso County went to Severe(D2) drought on August 1st after a dry start to the Monsoon Season.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
El Paso County went to Severe(D2) drought on August 1st after a dry start to the Monsoon Season.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 31, 11:00 PM MST, 1 hour earlier.
Area forecast discussion, Jul 31, 11:00 PM MST, 1 hour before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1200 AM MDT Tue Aug 1 2023
...New AVIATION...
.SYNOPSIS...
Issued at 215 PM MDT Mon Jul 31 2023
Scattered mountain and isolated lowland storms will be possible
much of the period with the highest chances for storms this
afternoon and tomorrow. Chances gradually decrease after that.
Highs will also gradually climb each afternoon.
&&
.DISCUSSION...
Issued at 215 PM MDT Mon Jul 31 2023
We have a monsoonal pattern, but it's not turning out too robust.
The UL high that has plagued us with heat is centered over far SW
OK, but it remains rather large. Additionally, we have a subtle
inverted trough nearing the International Border as of 2PM.
Moisture is a bit lacking but sufficient at about 1 inch PW. The
main thing is the lack of heating from earlier cloud coverage and
light showers is hurting instability. So far, shower and
thunderstorm activity is mainly limited to mountains. We will
retain shower and thunderstorm chances through the rest of the
afternoon and into the overnight hours and even to a lesser degree
the morning. Then, tomorrow, moisture will remain similar but
with a couple / few degrees of warming. We will have a bit more of
an influence from the ridge as it begins to nose back west plus
we will not have the inverted trough. The net result will be
another day of scattered mountain storms with isolated storms
possible in the lowlands. Interestingly enough, the 18z HRRR
shows us more active tomorrow than today, which makes sense from
the increase in heat.
We repeat this pattern again Wednesday but with a bit of a
decrease in moisture and subsequent storm chances/ coverage.
Temperatures will also rise a couple more degrees. The high will
be slow to expand and shift west as we progress through the week.
This will cause a continual but gradual decline in moisture and
precip chances and an increase in our temperatures. By this
weekend, the high will basically be overhead, which will bring us
our hottest temperatures and lowest precip chances. Storm coverage
will be largely limited to the mountains although the GFS is a
bit more aggressive in bringing a few storms into the lowlands.
Either way, our best three days to get any rain in the lowlands is
today through Wednesday. After that, we return to the misery that
has been Nonsoon 2023.
53 days until fall.
&&
.AVIATION...
(06Z TAFS)
Issued at 1156 PM MDT Mon Jul 31 2023
The evening convection is winding down. KTCS still has some VCSH
to contend with and there are still some outflow boundaries moving
around, but the trend is more toward less activity. More
thunderstorms are expected on Tuesday, with likely better coverage
iin the Rio Grande valley. Like today, storm motion will be south
to north. Outside of storms they main threats will be strong
outflow winds, which can move off for a long distance from the
parent thunderstorm. Near the thunderstorms we could see some
brief MVFR ceilings and maybe even some MVFR visibilities. Like
today, the thunderstorms will slow down toward midnight.
&&
.FIRE WEATHER...
Issued at 215 PM MDT Mon Jul 31 2023
Moisture has increased for the entire area, which has led to an
uptick in thunderstorms, mainly in the mountains. It also has led
to an improvement in RH recoveries as well as minimum RH values
in the lowlands. Tuesday's min RH values will be around 20
percent. With the increase in moisture, we will see scattered
storms in the mountains with isolated storms in the lowlands. We
will see a gradual decrease in moisture though along with a
gradual decrease in thunderstorm coverage / chances. Temperatures
will also rise each afternoon. By this weekend, storms will mainly
be limited to mountains. Winds will be fairly light outside of
storms, topping out around 10 MPH.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 77 101 78 103 / 30 20 30 20
Sierra Blanca 68 93 69 93 / 20 50 30 30
Las Cruces 73 101 74 102 / 30 10 30 20
Alamogordo 71 97 71 99 / 20 30 20 30
Cloudcroft 53 73 54 74 / 30 70 30 60
Truth or Consequences 71 97 72 98 / 20 30 20 30
Silver City 64 90 66 91 / 40 30 20 40
Deming 70 99 71 101 / 30 10 20 20
Lordsburg 67 96 69 98 / 40 20 20 30
West El Paso Metro 77 99 77 101 / 30 20 30 20
Dell City 72 98 71 99 / 20 40 20 20
Fort Hancock 73 101 72 103 / 30 40 30 30
Loma Linda 70 92 70 93 / 20 30 30 40
Fabens 73 98 74 100 / 30 20 30 20
Santa Teresa 73 98 74 99 / 30 20 30 20
White Sands HQ 76 98 75 100 / 30 30 30 30
Jornada Range 71 97 71 99 / 30 20 30 20
Hatch 70 99 70 101 / 30 20 20 20
Columbus 72 98 74 100 / 30 20 30 20
Orogrande 71 96 69 97 / 20 30 30 30
Mayhill 59 84 57 85 / 30 70 30 60
Mescalero 57 84 56 85 / 30 70 30 50
Timberon 55 83 55 83 / 20 60 30 60
Winston 60 86 59 86 / 30 50 20 50
Hillsboro 66 96 67 97 / 30 30 20 40
Spaceport 68 97 69 98 / 30 20 20 20
Lake Roberts 57 88 59 90 / 40 40 20 40
Hurley 65 95 65 96 / 40 30 20 30
Cliff 57 98 59 100 / 40 30 20 30
Mule Creek 63 91 66 93 / 50 30 20 30
Faywood 68 94 68 96 / 30 30 20 30
Animas 67 96 70 99 / 40 20 20 30
Hachita 67 96 70 98 / 40 20 20 30
Antelope Wells 66 95 69 98 / 40 30 30 40
Cloverdale 65 91 67 93 / 40 20 20 40
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
FORECASTER...15-Brice
Hazardous weather outlook, Jul 31, 10:58 AM MST, 13 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1158 AM MDT Mon Jul 31 2023
NMZ401>417-TXZ418>424-011800-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1158 AM MDT Mon Jul 31 2023
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
Scattered to numerous storms at times this afternoon and evening
as we have monsoonal flow for a few days. Frequent lightning and
localized downpours will be possible with storms that do form.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Monday through Wednesday will have scattered to numerous storms at
times as we have monsoonal flow for a few days. Lightning, brief
downpours, and gusting winds can be expected. Localized flooding
is possible with storm rates likely to be 0.5-1" an hour.
Thursday through the weekend will see well above normal
temperatures return through the weekend. Heat advisories may need
to be issued for our lowland areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Western El Paso County
- When
- August 1, 12:00 AM MST to 11:59 PM MST
- Where
- Western El Paso County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
The entire zone went from Moderate to Severe(D2) drought on August 1st.
Drought, Eastern/Central El Paso County
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
The entire zone went from Moderate(D1) drought to Severe(D2) drought on August 1st. The El Paso Airport received just 0.30 inches of precipitation which was 1.28 inches below normal.
Drought, Northern Hudspeth Highlands/Hueco Mountains
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Northern Hudspeth Highlands/Hueco Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.612, -105.810 (the zone’s center; the record gives no point)
The zone started out in Moderate(D1) drought but the western half of the zone was placed in Severe(D2) drought on August 1st and the remainder of the area on August 22nd.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 7, 202358 deaths · 38 events
- Excessive Heat and Heat in Texas, August 1 to 14, 202315 deaths · 501 injured · 92 events
- Heat in Arizona, August 1 to 3, 202311 deaths · 3 events
- Excessive Heat in Arizona, August 1 to 6, 20239 deaths · 6 events
- Excessive Heat in Oklahoma, August 1 to 4, 202332 injured · 25 events
- Flash Flooding and Flooding in Utah, August 1 to 4, 2023$21 million · 1 in hail · 43 events
- Excessive Heat and Heat in Texas, August 1 to 5, 20231 death · 25 events
- Tornado and Hail in North Dakota, August 1, 2023$5.3 million · 1.75 in hail · 51 events
- Wildfire in Washington, August 1 to 31, 2023$9.9 million · 1 event
- Wildfire in Idaho, August 1 to 30, 2023$9.2 million · 1 event
- Drought in Louisiana, August 1 to 31, 2023$4.0 million · 4 events
- Drought in Missouri, August 1 to 31, 2023$1.9 million · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135002, 1135005, 1135010.